Alert archive / Nebraska / Flash Flood Warnings in 2018
Flash Flood Warning 4, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood warning at May 19, 2018, 12:38 AM MDT for Banner County, Kimball County, Scotts Bluff County, Nebraska. It was in force for 7 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2018, 12:38 AM MDT (06:38 UTC)
- Expired
- May 19, 2018, 7:30 AM MDT
- In force
- 7 hr
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Banner County, NE, Kimball County, NE, Scotts Bluff County, NE
The radar
The Cheyenne radar (KCYS), 111 km from the middle of the area, began a volume at 06:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 3:34 AM MDT | FLASH FLOOD | Gering, NE | LAW ENFOREMENT REPORTED NUMEROUS ROADS THROUGHOUT GERING CLOSED AND BARRICADED DUE TO HIGH WATER. SOME AFFECTED ROADS INCLUDE FIVE ROCKS ROAD, HIGHWAY 92, SOUTH BELTLINE HIGHWAY, AND HIGHWAY 71. |
| May 19, 7:20 AM MDT | HEAVY RAIN 3.53 | Scottsbluff, NE | REPORTED BY KNEB RADIO. MOST OF THE RAIN FELL WITHIN AN 8 HOUR PERIOD. MANY ROADS WITH 2 TO 3 FEET OF WATER OVER THEM, SEVERAL ROAD WASHOUTS, AND LOTS OF STANDING WATER IN FIELDS AROUND SCOTTSBLUFF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 176 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 6.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 280 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
949 WGUS55 KCYS 190638 FFWCYS NEC007-105-157-191030- /O.NEW.KCYS.FF.W.0004.180519T0638Z-180519T1030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Cheyenne WY 1238 AM MDT SAT MAY 19 2018 The National Weather Service in Cheyenne has issued a * Flash Flood Warning for... Scotts Bluff County in the Panhandle of Nebraska... Northern Kimball County in the Panhandle of Nebraska... Banner County in the Panhandle of Nebraska... * Until 430 AM MDT * At 1234 AM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen over the past hour. Flash flooding is expected to begin shortly. * Law enforcement has reported some roads and Highway 92 near and in the town of Scotts Bluff are beginning to flood. Additional road flooding is also beginning in the town of Gering. * Some locations that will experience flooding include... Scottsbluff, Kimball, Gering, Mitchell, Terrytown, Morrill, Minatare, Dix, Oliver Campground, Wildcat Hills State Recreation Area, Lake Minatare Campground, Stegall, Wildcat Hills Campground, Scotts Bluff National Monument, Oliver Reservoir, Hubbard Hill, Kimball Airport, Harrisburg, Scottsbluff Airport and Lake Minatare. Additional rainfall amounts of 2 inches are possible in the warned area through the next two to three hours. This includes Interstate 80 in Nebraska between mile markers 4 and 32. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 4198 10344 4118 10344 4119 10398 4197 10398 $$ Allen
2 follow-up statements
148 WGUS55 KCYS 190955 FFWCYS NEC007-105-157-191330- /O.EXT.KCYS.FF.W.0004.000000T0000Z-180519T1330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Cheyenne WY 355 AM MDT SAT MAY 19 2018 The National Weather Service in Cheyenne has extended the * Flash Flood Warning for... Scotts Bluff County in the Panhandle of Nebraska... Northern Kimball County in the Panhandle of Nebraska... Banner County in the Panhandle of Nebraska... * Until 730 AM MDT * At 352 AM MDT, local law enforcement officials reported numerous roads closed and blocked by flooded waters across Scotts Bluff and the town of Gering. Additional impacts are likely across Banner and northern Kimball County as well. Up to three inches of rain have already fallen over the past three to four hours. Flash flooding is already occurring. * Some locations that will experience flooding include... Scottsbluff, Kimball, Gering, Mitchell, Terrytown, Morrill, Minatare, Dix, Oliver Campground, Wildcat Hills State Recreation Area, Lake Minatare Campground, Stegall, Wildcat Hills Campground, Scotts Bluff National Monument, Oliver Reservoir, Hubbard Hill, Kimball Airport, Harrisburg, Scottsbluff Airport and Lake Minatare. Additional rainfall amounts of one inch are possible in the warned area over the next several hours and flooding will likely remain an issue. This includes Interstate 80 in Nebraska between mile markers 4 and 32. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 4198 10344 4118 10344 4119 10398 4197 10398 $$ Allen
855 WGUS75 KCYS 191336 FFSCYS Flash Flood Statement National Weather Service Cheyenne WY 736 AM MDT SAT MAY 19 2018 NEC007-105-157-191342- /O.EXP.KCYS.FF.W.0004.000000T0000Z-180519T1330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Scotts Bluff NE-Kimball NE-Banner NE- 736 AM MDT SAT MAY 19 2018 ...THE FLASH FLOOD WARNING FOR SCOTTS BLUFF...NORTHERN KIMBALL AND BANNER COUNTIES HAS EXPIRED... The heavy rain that prompted the Flash Flood Warning has ended. However, areal flooding continues to be a threat with numerous road closures still in place. A Flood Advisory will be issued shortly. LAT...LON 4198 10344 4118 10344 4119 10398 4197 10398 $$ Hammer
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at May 18, 9:16 PM MDT, 3 hours 22 minutes earlier.
Area forecast discussion, May 18, 9:16 PM MDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
916 PM MDT Fri May 18 2018
.UPDATE...
Issued at 910 PM MDT Fri May 18 2018
WSR-88D reflectivity from Cheyenne and nearby radars indicates
widespread showers and isolated thunderstorms across southeast
Wyoming along and east of a Douglas to Cheyenne line and over the
northern Nebraska Panhandle. The 00Z NAM progs the upper trough
over northern Colorado to move slowly eastward to far northeast
Colorado by daybreak with a cold front plunging southward across
our counties as winds turn to the north and increase in speed. NAM
QPF indicates the bulk of precipitation falling overnight across
our northern counties of Converse and Niobrara and also over our
southern Nebraska Panhandle counties with the bulk of QPF due to
the mid level trough moving across northeast Colorado. Have
therefore adjusted rain chances, POPs for the rest of the
overnight hours. Our Flood Watch is in decent shape and no changes
are needed at this time.
&&
.SHORT TERM...(This evening through Saturday)
Issued at 202 PM MDT Fri May 18 2018
In the very near term, we will need to be on the lookout for a few
stronger storms initially developing across the higher terrain
west of I-25 where steeper midlevel lapse rates could result in
some larger hail and strong wind gusts. This potential for
stronger storms will edge east onto the plains through the late
afternoon and early evening hours, but overall threat not as high
as what we saw yesterday.
A large, negative tilt upper trough will continue to push across
the central Rockies through Saturday with a deepening upper low
still projected over northeastern Colorado late tonight through
Saturday. The NAM, GFS and ECMWF have the band of heaviest
rainfall on the north side of the upper low a bit farther west
along I-25 late tonight into Saturday, while the latest HRRR
continues to advertise the heaviest rainfall axis to be across the
southern Nebraska Panhandle into eastern Colorado. With the
uncertainty in play as to exactly where the heaviest precip axis
will set up, we decided to extend the watch farther west to
highlight the potential threat for areas along and east of the
south Laramie Range. As for other hazards, we continue to
advertise 8 to 12 inches of new snowfall tonight above 9000 ft
elevation on the west facing slopes of the Snowy Range and will
continue to Winter Weather Advisory that area tonight through
Saturday.
.LONG TERM...(Saturday night through Friday)
Issued at 202 PM MDT Fri May 18 2018
As the upper low deepens, it will stall late Saturday along the
Colorado, Nebraska border then will make slow progress
northeastward into the northern Plains through late in the
weekend. We start ti taper PoPs down Saturday evening keeping
chance PoPs going over the Nebraska Panhandle, then we see a
drying trend Sunday into Monday. Another slow moving upper low
deepens over the desert southwest by Tuesday with several
shortwaves ejecting northeastward into our area mid to late week,
bringing increased chances of showers and thunderstorms starting
Tuesday.
&&
.AVIATION...(For the 00Z TAFS through Saturday afternoon)
Showers and thunderstorms will continue to develop across southeast
Wyoming and eventually across western Nebraska this evening. CIGS
will trend lower through tonight with IFR or near IFR CIGS across
most terminals by midnight. Periods of moderate to heavy rainfall
are expected through Saturday, resulting in VIS down to 2 miles at
times. Mainly IFR conditions are expected Saturday with numerous
showers and isolated thunder showers.
&&
.FIRE WEATHER...
Issued at 202 PM MDT Fri May 18 2018
Driest areas this afternoon where green-up has been delayed a bit would
be around zone 306, however winds and RH values remain outside
critical thresholds for Red Flag Warnings. Fairly wet pattern
expected over the next 24 hours with numerous showers and isolated
thunderstorms moving across the districts...with high elevation
snow expected for the Snowy Range and parts of the Sierra Madre
Range this weekend. Drier conditions expected for Sunday into
Monday, however increased chances for showers and thunderstorms
return by Wednesday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until midnight MDT Saturday night for
WYZ114.
Flood Watch through Saturday afternoon for WYZ106>108-116>119.
NE...Flood Watch through Saturday afternoon for NEZ019>021-054-055.
&&
UPDATE...Rubin
SHORT TERM...JG
LONG TERM...JG
AVIATION...TJT
FIRE WEATHER...JGHazardous weather outlook, May 18, 9:31 PM MDT, 3 hours 7 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Cheyenne WY 931 PM MDT Fri May 18 2018 NEZ019>021-054-055-WYZ106>108-116>119-192100- Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 931 PM MDT Fri May 18 2018 This hazardous weather outlook is for portions of western Nebraska and southeast Wyoming. .DAY ONE...TONIGHT AND SATURDAY A Flood Watch is in effect until 6 pm Saturday. Numerous showers and isolated thunderstorms will persist overnight with the most coverage of thunderstorms over the southern Nebraska Panhandle where thunderstorms will be more scattered. Locally heavy rainfall will occur with the stronger thunderstorms. Numerous showers and scattered thunderstorms will occur again on Saturday with locally heavy rain from the stronger thunderstorms. With the wet late spring we have had recently and with heavy rains from thunderstorms for some locations yesterday, grounds remain saturated in some areas. With the addition of heavy rainfall tonight, the potential of flooding is on the increase through Saturday. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY Rain showers will taper off late Saturday with dry conditions expected into Monday. More showers and thunderstorms are expected by Wednesday. .Spotter information statement... Storm and flooding reports sent to the National Weather Service in Cheyenne through Saturday would be most appreciated. WYZ101>105-109>115-192100- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 931 PM MDT Fri May 18 2018 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT AND SATURDAY Numerous showers and scattered thunderstorms will prevail for the rest of tonight with locally heavy rain from the stronger thunderstorms. Scattered showers and isolated thunderstorms will occur on Saturday. High elevation mountain snow is expected tonight into Saturday morning. New snowfall accumulations above 9000 feet elevation will total 6 to 12 inches. A Winter Weather Advisory is in effect for the Snowy Range above 9000 feet elevation. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY Rain showers and mountain snowfall will taper off Saturday afternoon with dry conditions expected into Monday. More showers and thunderstorms are expected by Wednesday. .Spotter information statement... Activation of storm spotter networks for severe weather is not expected through tonight. NEZ002-003-095-096-192100- Dawes-Box Butte-North Sioux-South Sioux- 931 PM MDT Fri May 18 2018 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...TONIGHT AND SATURDAY Numerous showers and isolated thunderstorms will occur the rest of tonight with locally heavy rain from the stronger thunderstorms. Showers and isolated thunderstorms will occur on Saturday. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY Rain showers and mountain snowfall will taper off Saturday afternoon with dry conditions expected into Monday. More showers and thunderstorms are expected by Wednesday. .Spotter information statement... Activation of storm spotter networks for severe weather is not expected through tonight. Rubin
In the hours before
Special weather statement, May 18, 7:20 PM MDT, 5 hours 18 minutes before
Special Weather Statement National Weather Service Cheyenne WY 720 PM MDT FRI MAY 18 2018 WYZ103-106-107-190215- East Platte County WY- Central Laramie Range and Southwest Platte County WY- North Laramie Range WY- 720 PM MDT FRI MAY 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY AND SOUTHERN PLATTE COUNTIES UNTIL 815 PM MDT... At 720 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from Slater to 12 miles north of Iron Mountain. Movement was northwest at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with these storms. Strong thunderstorms will be near... Bordeaux around 740 PM MDT. Y-O Ranch and Chugcreek around 755 PM MDT. Wheatland around 800 PM MDT. Lakeview North around 805 PM MDT. Westview Circle around 815 PM MDT. This includes Interstate 25 in Wyoming between mile markers 62 and 87. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4222 10485 4191 10569 4166 10528 4187 10474 TIME...MOT...LOC 0120Z 142DEG 18KT 4189 10481 4171 10529 Rubin
Local storm report, May 18, 9:15 PM MDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
915 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLOOD 16 S LUSK 42.53N 104.45W
05/18/2018 GOSHEN WY TRAINED SPOTTER
REPORTS OF COUNTY ROADS WASHED OUT AND IMPASSIBLE DUE TO
HEAVY RAINFALL AND HAIL ACCUMULATION 6 MILES SOUTH OF
NIOBRARA COUNTY LINE.
&&
TTRUDELSpecial weather statement, May 18, 10:00 PM MDT, 2 hours 38 minutes before
Special Weather Statement National Weather Service Cheyenne WY 1000 PM MDT FRI MAY 18 2018 NEZ002-190445- Dawes NE- 1000 PM MDT FRI MAY 18 2018 ...SPECIAL WEATHER STATEMENT... At 957 PM MDT, local law enforcement reported a strong thunderstorm producing very heavy rainfall near Crawford, or 19 miles west of Chadron, moving north at 15 mph. Half inch hail and torrential rainfall will be possible with this storm. Do not attempt to cross flooded roadways and underpasses. Locations impacted include... Crawford, Whitney Lake and Whitney. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4254 10317 4254 10346 4282 10348 4285 10319 TIME...MOT...LOC 0357Z 170DEG 14KT 4272 10336 Trudel
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 6:12 PM MDT | Special Weather Statement | CYS | Sioux | 63 min |
| May 18, 10:00 PM MDT | Special Weather Statement | CYS | Dawes | 45 min |
| May 18, 10:50 PM MDT | Flash Flood Warning | CYS | Dawes, Sioux | 3 hr |
| May 18, 11:26 PM MDT | Areal Flood Advisory | CYS | Scotts Bluff | 4 hr |
| May 19, 7:43 AM MDT | Areal Flood Advisory | CYS | Banner, Kimball, Scotts Bluff | 5 hr |
| May 19, 8:01 AM MDT | Flash Flood Warning | CYS | Kimball | 3 hr |
| May 19, 10:01 AM MDT | Areal Flood Warning | CYS | Banner, Kimball, Scotts Bluff, Sioux | 6 hr |
| May 19, 11:34 AM MDT | Areal Flood Advisory | CYS | Box Butte, Cheyenne, Dawes, Morrill | 4 hr |
| May 19, 3:18 PM MDT | Areal Flood Warning | CYS | Banner, Box Butte, Dawes, Kimball, Scotts Bluff, Sioux | 6 hr |
| May 19, 3:29 PM MDT | Areal Flood Advisory | CYS | Box Butte, Cheyenne, Dawes, Morrill | 6 hr |
Nearby
Flash Flood Warnings in Nebraska, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.